Skip to Main Content
(215) 567-3500

Call Us, We Can Help.

Family of Deceased Maryland Citizen Alleging New England Compounding Center Tainted Steroid Vials Retains Cohen, Placitella & Roth, PC

Philadelphia, PA. (October 12, 2012) – Wanting answers on how their mother came to be one of the early fatalities of what has now become a national fungal meningitis epidemic that health officials have traced to tainted steroid injection medication vials used in spinal injection pain treatment procedures made and sold by New England Compounding Center (NECC), a Maryland family has turned to Cohen Placitella & Roth P.C. to represent them and find out.

In an October 10th letter sent to NECC CPR shareholder Harry M. Roth has begun the process of getting the family answers by notifying the Framingham, Massachusetts based specialty drug company of CPR’s client’s injury and death and its legal representation of the surviving family. Roth also demanded that the NECC preserve relevant materials, samples, tests and electronic information.

Over the past few weeks government health agencies’ attention understandably has been heavily focused on ascertaining the breadth and origin of the epidemic of unusual fungal meningitis cases spread over numerous states, which almost daily seems to increase in size, scope and complexity. They also are also trying to answer the pressing medical question on what to do as a precaution or to treat the many thousands of patients who since May of this year were administered this medicine at scores of medical centers, clinics and hospitals. According to a FDA spokeperson’s statement to the press, more than 50 unopened vials have been found at medical facilities located throughout the country in addition to those found at NECC. So far there are 170 reported fungal meningitis infections over eleven states, including 14 people who died.

Generating many questions about how this came about is the fact NECC’s methylprednisolone acetate steroid drug was not approved by the FDA. It appears NECC circumvented FDA inspections and approval requirements by holding itself out as pharmacy specializing in drug compounding. Drug compounding pharmacies are not subject to many of FDA regulations that protect the public. Further complicating things is CDC’s recent announcement to the press that the population of victims may now also include patients who were administered NECC-manufactured steroid shots for ankle and other joint pain in addition to those who were administered it into their spines.

Adding to public health concerns is the long period of time between administration and manifestations of signs and symptoms from exposure to fungus administered internally. According to CDC’s reported statement, it is estimated that median time for symptoms to manifest is two weeks after injection, but one case manifested 42 days afterwards. Health officials admit they actually do not know what the longest latency time period is before patients to whom the drug was administered into their spine are out of danger.

CPR’s Roth, who is heading a team of CPR lawyers investigating the matter, expressed the firm’s grave concern about the patients who were administered NECC’s steroid medication in New Jersey but may not be aware they may have received contaminated steroid pain medication. Says Roth, “We are very troubled by the fact that we have learned since being retained to represent the family of the Maryland victim, that New Jersey, according to the CDC, has a number of medical centers located near our firm’s Philadelphia, Pennsylvania and Red Bank, New Jersey offices. There are news reports that there already is one victim, an individual in Cumberland County. Yet so far as we are aware, unlike Tennessee, whose health officials sent public health nurses out to make sure each and every patient administered steroid injections in Tennessee medical centers that came from NECC’s recalled lots were notified and advised to seek medical examination and testing, no such precaution was taken in New Jersey. We do not want to see happen to our neighbors what unfortunately has befallen our Maryland victim. She died, we believe, because after being injected with an adulterated, poisonous medication, the problem went unrecognized as she sickened and therefore she did not receive timely and proper treatment for her fungal infection, treatment which exists according to the CDC.”

The CDC’s website lists the following seven centers in New Jersey as having received lots of methylprednisolone acetate that recalled by NECC on September 26, 2012:

  • CENTRAL JERSEY ORTHOPEDICS SPECIALISTS PC, SOUTH PLAINFIELD NJ
  • EDISON SURGICAL CENTER, EDISON, NJ
  • IF PAIN ASSOCIATES / ISAIAH FLORENCE, TEANECK, NJ
  • PREMIER ORTHOPEDICS SURG. ASSOC., LLC, VINELAND NJ
  • COMPREHENSIVE PAIN MANAGEMENT , SPARTA, NJ
  • SOUTH JERSEY HEALTH CARE, ELMER, NJ
  • SOUTH JERSEY HEALTHCARE ,VINELAND, NJ

According to health authorities, those administered this medication from one of the recalled lots should consult with their doctor, and especially should promptly seek medical attention if they develop symptoms like severe or worsening headache, fever, stiff neck, dizziness, weakness, sensitivity to light or loss of balance.

Known for their thorough and aggressive investigation and representation of toxic material exposure victims, including many patients harmed in the national VIOXX and Diet Drug medication scandals, CPR is reviewing cases where an epidural steroid injection patient was administered at a clinic or center known to have used NECC’s methylprednisolone acetate and the patient developed fungal meningitis.

Contact us for your consultation (215) 567-3500

Site By: